Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 12, NWS Honolulu, HI

February 8, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 8, 2017, 3:26 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 3:26 PM HST (01:26 UTC)
Expired
Feb 9, 2017, 3:31 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWHW70 PHFO 090126
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Wed Feb 8 2017

...STRONG WINDS CONTINUE TO AFFECT BIG ISLAND SUMMITS...

HIZ028-091430-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-170209T0400Z/
/O.NEW.PHFO.WI.Y.0012.170209T0126Z-170210T0400Z/
Big Island Summits-
326 PM HST Wed Feb 8 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 PM HST Thursday. The High
Wind Warning has been cancelled. 

* TIMING...through Thursday.

* WINDS...West to southwest 40 to 55 MPH with gusts to 65 MPH.

* IMPACTS...Strong and gusty winds will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Morrison
1 follow-up statement
771 
WWHW70 PHFO 091331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Thu Feb 9 2017

...STRONG WINDS CONTINUE TO AFFECT BIG ISLAND SUMMITS...

HIZ028-100245-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-170210T0400Z/
/O.NEW.PHFO.HW.W.0006.170209T1331Z-170210T0400Z/
Big Island Summits-
331 AM HST Thu Feb 9 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning...which is in effect until 6 PM HST this evening. The
Wind Advisory is no longer in effect. 

* TIMING...through this afternoon.

* WINDS...West to southwest 50 to 60 MPH with gusts to 75 MPH.

* IMPACTS...Strong and gusty winds will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...A high wind warning means
that winds are expected to be at least 56 mph with gusts over 66
mph. Stay away from downed power lines.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:18 AM HST, 5 hours 8 minutes earlier.

Area forecast discussion, Feb 8, 10:18 AM HST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1018 AM HST Wed Feb 8 2017

.SYNOPSIS...
Northerly winds over the islands today will slowly turn east through
Thursday as an area of high pressure passes north of the state.
Low clouds and showers will affect mainly windward and mountain
areas. Another cold front is expected to move down the island
chain late Friday and into the weekend, bringing another bout of
gusty southwest winds and locally heavy showers.

&&

.DISCUSSION...
High pressure northwest of Kauai is producing gentle north winds
over the state. Low clouds with limited showers are riding the
winds and are pushing into north facing slopes and shores of
Kauai and Oahu. Lingering moisture from a departed front is bringing
clouds and scattered showers to southeast and northeast areas of
the Big Island this morning. These clouds and showers are
expected to diminish later today, but not fully clear the area.
Mostly clear skies will prevail over the rest of the state today
as a dry and stable airmass continues to push south over the
islands. These dry and pleasant conditions will continue through
Thursday with colder than normal nighttime temperatures. High
pressure to the northwest will move east, shifting winds out of
the northeast later today, and then from the east Thursday.

Very strong winds continue over the summits of the Big Island this
morning. A high wind warning remains in effect for that area.
Winds may ease a bit late today as the upper level jet causing the
winds is expected to lift north.

A cold front will affect island weather beginning Thursday night
with winds shifting southeast. Friday, ahead of the front, winds
will veer from the southwest, becoming strong and gusty. The
winds will accelerate over and through the island's mountainous
terrain with strongest wind gusts occurring over mainly windward
locations of Kauai and Oahu as the front approaches.

The main rainband associated with the front is expected
to reach Kauai Friday afternoon/evening, Oahu Friday night, and Maui
County Saturday. Some prefrontal showers may form ahead of the
front bringing clouds and showers to the smaller islands before
the fronts arrival. These pre-frontal showers may become heavy at
times. Model guidance is hinting at increased shear and
instability as the front moves through Kauai and Oahu, increasing
the chance of organized convection and intense rainfall. Both the
GFS and the ECMWF models are trending toward the front stalling
near Maui County in recent runs. Previous solutions depicted the
front reaching the Big Island Saturday night. With the front
slowing and then stalling near Maui county, this would present
increased flood threat to Maui County and Oahu as rain and heavier
showers linger over those areas. By Sunday, the front will be
weakening as clouds and showers linger over Maui County with the
possibility of the frontal moisture bringing scattered showers to
the northern Big Island and southeast Oahu.

Winds and showers will decrease behind the front with variable
winds expected as a weak ridge moves over Kauai Saturday
afternoon and night. By Sunday, southwest winds will increase as
another front approaches from the northwest. Breezy southwest
winds look to continue early next week as this front slows and
remains northwest of Kauai through Tuesday. Scattered showers
riding the southwest flow are expected.

&&

.AVIATION...
Northerly winds will turn northeasterly and weaken tonight and a
weak high moves north of the area. Clouds remain greatest in
coverage from the Big Island eastward due to lingering moisture
behind the departing front. Occasional MVFR conditions are
expected through this area based on recent pilot reports, with
gradual improvement through the day. Farther west, clouds are
more patchy in coverage and focused mainly across northern
sections of the islands. Brief MVFR ceilings are also expected
within these areas, with some clearing tonight due to localized
land breezes.

&&

.MARINE...
An energetic North Pacific weather pattern has been sending multiple
west-northwest and northwest swell trains toward the Hawaiian
Islands. This pattern is expected to continue over the next week.
The current northwest swell appears to have peaked overnight at
the Hanalei and Waimea buoys and will continue to drop off through
the day. With winds just in the light to moderate range, Small
Craft Advisory conditions should drop off by tonight as the swell
diminishes.

The next swell train should arrive Friday and peak on Saturday
with surf expected to be at advisory levels. As this swell departs
the area, a larger northwest swell is forecast to arrive early
next week as seen in both the Wave Watch III and ECMWF wave
guidance. The latest runs show the Wave Watch III swell to be
larger and a bit faster than the ECMWF projection. This swell may
produce warning level surf, especially if the Wave Watch forecast
holds up.

In addition to the swell activity, the previously mentioned cold
front is expected to bring fresh to strong southwesterly winds
ahead of the main frontal rain band. These winds will produce
hazardous seas on Friday and Saturday before the front weakens.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Molokai-Maui
Windward West-Maui Central Valley-Windward Haleakala.

High Surf Advisory until 6 PM HST this evening for Waianae Coast-
Kona.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

Morrison...Discussion
Kodama...Marine
Bravender...Aviation

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:31 AM HSTHigh Wind WarningHFOHawaii3 days

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.